Subject: Painkillers kill you, not just pain

What M.D.s & pharmacists don't tell you...
Like Twitter Forward
Health Guru Mike
Hi Friend,

Painkilling drugs including acetaminophen (a brand name being Tylenol), ibuprofen (brand names being Advil and Motrin), naproxen (Aleve), and aspirin are available over the counter without a prescription in the U.S.A. Physicians and the media have in recent years been suggesting that taking aspirin daily lowers your heart attack risk and has other benefits. So people may conclude that such drugs are safe and harmless. But they’re not.

I play volleyball regularly and love it. I sometimes see fellow players take some ibuprofen before or between games to relieve their pain. And it concerns me, as I doubt they know how damaging that is—especially when they take it without food.

First, as you may know, such drugs do not heal. They do not address or resolve the cause of your pain. Non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, aspirin, and naproxen are medications that decrease inflammation and pain by deterring prostaglandin production. Prostaglandins are chemicals that cause pain, fever and inflammation. By reducing inflammation, NSAIDs can relieve the pain caused by menstrual cramps, arthritis, some injuries, coughs, colds and headaches. But NSAIDs and most painkillers leave the underlying cause of the pain unresolved. And the damage and risks to your health that NSAIDs cause are far greater than most people realize.

All NSAIDs can cause bleeding. It could
 be bleeding in the stomach or other areas of the gastrointestinal tract, which can lead to potentially life-threatening ulcerations. It could be bleeding in the retina of the eye, which can lead to macular degeneration. It can be bleeding of the gums. And taking aspirin on a regular basis increases the incidence of micro-bleeding in the brain, which is essentially mini-strokes.

Using magnetic resonance imaging (MRI), doctors examined 1,062 patients and found a 70 percent higher incidence of micro-bleeds in the brains of those taking aspirin compared to those individuals not taking aspirin. (Arch Neurol 09;66(6):714–720)

More than 100,000 people each year are hospitalized in the U.S.A. for NSAID-related stomach bleeding, and somewhere between 15,000 and 20,000 die from the problem.

Click here to read my article on my Web site in which I explain alternative pain relievers that are much safer, effective, inexpensive, and available without a prescription.

Compared to an individual who doesn’t use NSAIDs, someone using ibuprofen at the suggested over-the-counter dosage (1,200 milligrams or less per day) doubles their risk of stomach bleeding. If the daily dosage increases to between 1,200 and 2,400 milligrams the risk is five times greater.

One of the best-documented effects of NSAIDs is their negative impact on articular cartilage. Cartilage, as you may know, is the firm, whitish, flexible connective tissue found in various parts of the body. Articular cartilage is the cartilage on bones in your joints, which enables the bones to move smoothly together and the joint to move easily and painlessly. When articular cartilage is damaged or deficient, you experience pain and/or difficulty moving the joint. Numerous studies have shown NSAIDs to accelerate the breakdown of articular cartilage and the progression of osteoarthritis. In other words, taking NSAIDs in the long run will destroy your joints and increase your pain, not lessen it.

Researchers analyzed almost 100,000 people ages 30 or older who had experienced their first heart attack. They examined whether these people were later prescribed NSAIDs. Forty-four percent filled at least one NSAID prescription. Among those who did, the risk of death from any cause was 59 percent higher one year after the heart attack and 63 percent higher after five years. The risk of having another heart attack or dying from coronary artery disease was 30 percent higher one year later, and 41 percent higher after five years. According to the lead researcher, it is unsafe for those who have had a heart attack to take NSAIDs, regardless of how much time has passed since the heart attack. (Circulation 08;117(17):e322–e324)

Aspirin has its own dangers, particularly when it’s taken regularly. Thousands of people in the U.S.A. are going permanently blind each year due to regular aspirin use. Multiple studies have linked age-related macular degeneration (AMD)—the leading cause of blindness in Americans over the age of 60—to regular aspirin use. In one study, researchers at the University of Sydney analyzed the medical records of 2,389 patients spanning a 15-year period. They found that at the intervals of five, ten, and fifteen years, the incidence of AMD was significantly higher among those who took aspirin regularly than in those who did not take aspirin regularly. (JAMA Intern Med. 2013. doi:10.1001/jamain- ternmed.2013.1583)

Researchers from the University of East Anglia found that people who took aspirin regularly for a year or more were five times more likely to develop Crohn’s disease than those who did not take it regularly. (Paper presented at Diges- tive Disease Week 2010, New Orleans, LA, May 4, 2010. )

Then there is acetaminophen, which is not considered a NSAID. It is the most commonly-used painkiller in the U.S.A. and the active ingredient in Tylenol and other painkilling medications. But it’s also the most common cause of acute liver failure, in addition to damaging the kidneys.

It’s estimated that every week 50 million Americans take medications containing acetaminophen. Perhaps you recognize the names of these other common over the counter medications that also contain acetaminophen: NyQuil, Theraflu, DayQuil, Midol Complete, Alka-Seltzer Plus, Pamprin Multi-Symptom, Mucinex Sinus Max, Sudafed Pressure & Pain, Unisom PM Pain Relief, among others.

To be fair, it’s excessive doses of acetaminophen that have a much higher risk of destroying your liver. But acetaminophen is in so many over the counter and prescription medications that people easily take too much of it. And it doesn’t take long to do the damage. Taking too much in just one day can start literally dissolving your liver and land you in the hospital or the morgue. Other factors that increase the risk include consuming alcohol the same day as taking acetaminophen or taking acetaminophen for more than ten days.

An evaluation of more than 300,000 13- and 14-year-old children found that the use of acetaminophen resulted in a 43% higher incidence of asthma compared to those who didn’t use the drug. Those who used higher amounts of acetaminophen actually had 2.5 times the risk of developing asthma compared to non-users. (Am J Respir Crit Care Med 13 Aug 2010)

Fortunately, there are safer, effective pain relievers that are readily available and inexpensive.           Click here to read my article on my Web site in which I explain those safer pain relievers.

I hope this email was insightful and eye-opening for you. Did you find it beneficial? Feel free to reply to let me know. I love hearing your feedback. I also invite you to let me know what topics you'd like to hear more about from me at http://app.getresponse.com/survey.html?x=a62b&s=E&u=BA0uS&v=SLIU&y=k&

Wishing you comfort,
Health Guru Mike



Like Twitter Pinterest Forward
Health Guru Mike, 6 Liberty Square #2045, Boston, MA 02109, United States
You may unsubscribe or change your contact details at any time.

Powered by:
GetResponse